Personal Injury

Pain Relievers, Stevens Johnson Syndrome (SJS) & Toxic Epidermal Necrolysis (TEN)

Issue: Adverse drug reactions

Lieff Cabraser has been recognized by U.S. News, Best Lawyers, and the National Law Journal as one of the top plaintiffs’ law firms in the nation. Please contact us by completing the contact form below or calling us toll-free at 1 800-541-7358.

Ibuprofen and Acetaminophen and Stevens Johnson Syndrome (SJS) and Other Severe Skin Reactions

For nearly a decade, physicians, patients and parents have called on the U.S. Food and Drug Administration to conduct a full scale review of the safety and risks of over-the-counter medications containing Ibuprofen (found in Advil, Motrin, and Children’s Motrin) and Acetaminophen (used in Tylenol) due to its link to Stevens Johnson Syndrome (SJS) and Toxic Epidermal Necrolysis (TEN), both of which are dangerous and potentially deadly skin conditions.

Symptoms of Stevens Johnson Syndrome (SJS) and Toxic Epidermal Necrolysis (TEN)

The first signs of a severe allergic reaction to Advil, Motrin, or Tylenol, that could result in SJS or TEN, may be hives, a rash, facial swelling, and an inability to eat and drink. If an allergic reaction occurs, patients should stop use of the medication and seek medical help right away.

Other indications of SJS or TEN include mucosal blisters or sores in the mouth, eyes, throat, or genitalia, open lesions or raw sores, a progressively worsening body rash, blistering and detachment of skin, and any unexplained or persistent fever.

Advil, Motrin, and Tylenol Lawsuits

While many versions of Advil, Motrin, Children’s Motrin, and Tylenol sold today contain warnings concerning allergic reactions, injured patients, and parents of children who died, have alleged in lawsuits that the warnings fail to state the full risk of, and specific instructions concerning, serious skin reactions like SJS and TEN.

In February 2013, a Massachusetts jury returned a $63 million verdict in favor of parents whose daughter at seven years old developed TEN, nearly died and suffered permanent, life-altering injuries after taking Children’s Motrin. The jury found Motrin manufacturer Johnson & Johnson liable for failing to adequately warn patients of the serious side effects with Children’s Motrin.

In several cases, juries have returned multi-million dollar verdicts against drug manufacturers in lawsuits alleging they failed to adequately warn and unlawfully suppressed information on the risks of their medications after the patient experienced a catastrophic and life threatening reaction, including SJS and TEN.

Legal Rights of Patients Injured by Over-the-Counter Drugs

The law in most states provides several personal injury claims for persons who have been seriously injured by an over-the-counter drug with dangerous, undisclosed side effects. These claims include strict liability for a defective product, breach of warranty, negligence, and misrepresentation. Persons living outside the U.S. who have been injured by a product manufactured in the U.S. may also in certain cases file lawsuits for compensation for injuries in U.S. courts.

Damages sought against manufacturers of an allegedly dangerous over-the-counter drug typically include:

  • Physical pain and suffering, mental anguish and physical impairment;
  • Medical expenses associated with the allegedly defective product; and
  • Loss of earnings and/or earning capacity.

Pain Reliever Injury Lawyer | Contact Lieff Cabraser

If you or a family member have been injured by adverse drug side effects from any products containing acetaminophen, Motrin, and/or Tylenol, please use the form below to contact Lieff Cabraser for a prompt and confidential evaluation of your case. Alternatively, you can call us toll-free at 1-888-321-1510 and ask to speak to lawyer Paulina do Amaral.

First Name (required)

Last Name (required)

Email address (required)

Street Address

City

State

Zip

Telephone Day

Telephone Eve

How did you find our site?

Are you currently represented by an attorney?

Did you or a family member experience adverse side effects from the use of Ibuprofen and/or Acetaminophen?

Please describe any negative side effects observed:

Additional comments:

Please sign me up for your Consumer Law newsletter. Yes


About Lieff Cabraser

Founded in 1972, Lieff Cabraser Heimann & Bernstein, LLP is an over sixty-attorney law firm with offices in San Francisco, New York and Nashville. For the last ten years, the National Law Journal has recognized Lieff Cabraser as one of the top 20 plaintiff law firms in America.

For our personal injury cases, we bring a team of experienced lawyers. Each client is assigned an individual lawyer. In addition, we have on staff multiple nurses, legal assistants, scientific analysts and case clerks to assist the attorneys. To learn more about our firm, click here.